Algebras and Representation Theory

, Volume 16, Issue 3, pp 843–857 | Cite as

Classes of Almost Clean Rings



A ring is clean (almost clean) if each of its elements is the sum of a unit (regular element) and an idempotent. A module is clean (almost clean) if its endomorphism ring is clean (almost clean). We show that every quasi-continuous and nonsingular module is almost clean and that every right CS (i.e. right extending) and right nonsingular ring is almost clean. As a corollary, all right strongly semihereditary rings, including finite AW*-algebras and noetherian Leavitt path algebras in particular, are almost clean. We say that a ring R is special clean (special almost clean) if each element a can be decomposed as the sum of a unit (regular element) u and an idempotent e with aR ∩ eR = 0. The Camillo-Khurana Theorem characterizes unit-regular rings as special clean rings. We prove an analogous theorem for abelian Rickart rings: an abelian ring is Rickart if and only if it is special almost clean. As a corollary, we show that a right quasi-continuous and right nonsingular ring is left and right Rickart. If a special (almost) clean decomposition is unique, we say that the ring is uniquely special (almost) clean. We show that (1) an abelian ring is unit-regular (equiv. special clean) if and only if it is uniquely special clean, and that (2) an abelian and right quasi-continuous ring is Rickart (equiv. special almost clean) if and only if it is uniquely special almost clean. Finally, we adapt some of our results to rings with involution: a *-ring is *-clean (almost *-clean) if each of its elements is the sum of a unit (regular element) and a projection (self-adjoint idempotent). A special (almost) *-clean ring is similarly defined by replacing “idempotent” with “projection” in the appropriate definition. We show that an abelian *-ring is a Rickart *-ring if and only if it is special almost *-clean, and that an abelian *-ring is *-regular if and only if it is special *-clean.


Clean Almost clean Quasi-continuous Nonsingular Rickart Abelian and CS rings 

Mathematics Subject Classifications (2010)

16U99 16W99 16W10 16S99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abrams, G., Rangaswamy, K.L.: Regularity conditions for arbitrary Leavitt path algebras. Algebr. Represent. Theory 13(3), 319–334 (2010)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Aranda Pino, G., Pardo, E., Siles Molina, M.: Exchange Leavitt path algebras and stable rank. J. Algebra 305(2), 912–936 (2006)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Beidar, K.I., Jain, S.K., Kanwar, P.: Nonsingular CS-rings coincide with tight PP-rings. J. Algebra 282, 626–637 (2004)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Camillo, V.P., Khurana, D.: A characterization of unit regular rings. Commun. Algebra 29(5), 2293–2295 (2001)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Camillo, V.P., Khurana, D., Lam, T.Y., Nicholson, W.K., Zhou, Y.: Continuous modules are clean. J. Algebra 304, 94–111 (2006)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Chatters, A.W., Hajarnavis, C.R.: Rings in which every complement right ideal is a direct summand. Q. J. Math. Oxford 2(28), 61–80 (1977)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Endo, S.: Note on p.p. rings (a supplement to Hattoris paper). Nagoya Math. J. 17, 167–170 (1960)MathSciNetMATHGoogle Scholar
  8. 8.
    Goel, V.K., Jain, S.K.: π-injective modules and rings whose cyclics are π-injective. Commun. Algebra 6(1), 59–73 (1978)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Goodearl, K.R.: Von Neumann Regular Rings, 2nd edn. Krieger, Malabar (1991)MATHGoogle Scholar
  10. 10.
    Lam, T.Y.: Lectures on Modules and Rings. Graduate Texts in Mathematics, vol. 189. Springer, New York (1999)CrossRefGoogle Scholar
  11. 11.
    Lee, G., Rizvi, S.T., Roman, C.S.: Rickart modules. Commun. Algebra 38(11), 4005–4027 (2010)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Lee, T.-K., Yi, Z., Zhou, Y.: An example of Bergman’s and the extension problem for clean rings. Commun. Algebra 36, 1413–1418 (2008)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    McGovern, W.Wm.: Clean semiprime f-rings with bounded inversion. Commun. Algebra 31(7), 3295–3304 (2003)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Mohamed, S.H., Müller, B.J.: Continuous and Discrete Modules. London Math. Soc. Lec. Notes Series, vol. 147. Cambridge University Press (1990)MATHCrossRefGoogle Scholar
  15. 15.
    Nicholson, W.K., Varadarajan, K.: Countable linear transformations are clean. Proc. Am. Math. Soc. 126(1), 61–64 (1998)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Vaš, L.: Dimension and torsion theories for a class of Baer *-rings. J. Algebra 289(2), 614–639 (2005)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Vaš, L.: *-clean rings; cleanness of some Baer *-rings and von Neumann algebras. J. Algebra 324(12), 3388–3400 (2010)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Vaš, L.: Strongly semihereditary rings and rings with dimension. Algebr. Represent. Theory (in print). doi:10.1007/s10468-011-9279-1
  19. 19.
    Zhu, H., Ding, N.L.: Generalized morphic rings and their applications. Commun. Algebra 35, 2820–2837 (2007)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Department of MathematicsHacettepe UniversityAnkaraTurkey
  2. 2.Department of Mathematics, Physics and StatisticsUniversity of the SciencesPhiladelphiaUSA

Personalised recommendations